NEW Loperamide Article! — July 2015

This extensive case study is a particularly difficult one for me to read and add to the list. A twenty-five year old woman died from repeated lope abuse. Twenty-five. Just a kid, really. How many of us know someone twenty-five years old? Someone who graduated college, maybe, and just started her life? Did she have a boyfriend (or girlfriend)? How many people did she have to hide her addiction from? What were her hopes, her dreams? What was her favorite music?

None of that matters now because she died. From an over-the-counter drug that she was taking because somebody on the internet told her it was ok. That’s a tragedy.

She was treated a few times for syncope before it was finally discovered that she was a loperamide abuser. Despite surviving the worst episode, like me, she started using again; unlike me, her next visit to the hospital was her last one. There were several interesting insights in this case that will hopefully lead to further research.

People DIE from this.  YOU don’t have to.

Need I say it again? Loperamide is just a cheap withdrawal shortcut that has real addictive and deadly cardiotoxic qualities. Don’t get caught up in it! Don’t use loperamide to get off traditional opiates or to stave off withdrawal. If you get addicted to it (and let’s face it, as a drug abuser, you probably will), it can kill you. If not the first time, then the next time you play Russian Roulette with the lope. If you have an addition to opiates, see a doctor. It will suck, but not as much as death from your next big mistake. Be smart and start making a series of decisions that will make your life better. See a professional, admit what’s going on, and get real help NOW.

I did. And because I put on my big girl panties and asked for help, I survived to tell the tale — but so many do not.

————————————————————————————————

loptab3The Long QT Teaser: Loperamide Abuse

Evbu O. Enakpene, M.D., 1; Irbaz Bin Riaz, M.D., MM, 2; Farshad M. Shirazi, MS, M.D. PhD, 3; Yuval Raz, M.D., 4; Julia H. Indik, MD, PhD, 2
1 Sarver Heart Center, University Of Arizona Medical Center, Tucson, Arizona.

2 Sarver Heart Center, University Of Arizona Medical Center, Tucson, Arizona.
3 Center for Pharmacology, Toxicology Education & Research, University of Arizona College of Medicine Phoenix, Arizona; Arizona Poison & Drug Information Center, University of Arizona College of Pharmacy, Tucson, Arizona.
4 Division of Pulmonary and Critical Care Medicine, University of Arizona Medical Center.

The American Journal of Medicine
Accepted Date: 27 May 2015
doi: 10.1016/j.amjmed.2015.05.019.

Excerpt: “The source of a 25-year-old woman’s puzzling signs and symptoms could not be determined until a search of her home yielded the answer….Her ECG irregularities resolved within 1 week, and her pacing thresholds normalized. After she recovered, she finally admitted to chronic abuse of loperamide, which she had denied during previous hospitalizations. Although she had successfully completed a drug rehabilitation program in the past, she began using loperamide after learning about it from Internet sources and friends. Her care required an interdisciplinary approach, including psychosocial counseling and social services. Upon discharge, she was in good condition. Two months after discharge, the patient was readmitted in cardiopulmonary arrest after continued loperamide abuse. Despite being placed on percutaneous femoral venoarterial extracorporeal membrane oxygenation, she had no significant improvement. She died 18 hours after admission.”

————————————————————————————————

Advertisements

About madmargaret

Nursing student, Mac nerd, medical 'genius', recovering addict, singer, ex-actor, and all-around swell egg. Really!
This entry was posted in + recovery, AA, addiction, bipolar, bullshit, depression, loperamide, loperamide abuse, sobrietyland and tagged , , , , , , , , , , , , , , , , , , , . Bookmark the permalink.

4 Responses to NEW Loperamide Article! — July 2015

  1. loper2015 says:

    Not sure if this is the right place for this or not, but I could really use your help 🙂

    I kicked a three year long IV dope habit back in January, only to trade it for an even more sinister loperamide habit. I’ve been on lope since January, and am finally kicking lope after a few failed cold-turkey attempts (148mg/day habit), but I’m kicking with insufflating dope as a substitute. I know, it’s moronic. But I had the opportunity to get clean(ish) and took it. My girlfriend is monitoring my use of smack, so that I won’t get strung out again. I am ready to be clean from all of the drugs. I’m tired of this lifestyle.

    I’ve officially been off of lope for one week as of today. I’ve missed a dose of smack two nights ago, and woke up in absolute misery. The absolute worst w/d symptoms I’ve ever experienced. I could go into details, but I’m sure you get the picture all too well.

    My question is, when I start tapering with the dope, am I going to be in double trouble? I plan on using for another week at last, just to be sure I’m out of the worst symptoms of lope withdrawals, but after the other night, I’m horrified that I may have gotten myself in over my head.

    Thank you so much in advance!

    • madmargaret says:

      Hi!
      Tapering the dope is probably your best idea — and make sure you stick to it. That’s the hard part. As long as you’re off the loperamide, and it’s cleared your system, tapering the other will suck, but at least you’ll be off of it.

      And I know I tend to harp on these things, but it’s in your best interest to seek help such as AA/NA or some other support means. In your sobriety, you will NEED help staying sober for those times when you’re feeling like, “oh fuck it!” — and those days will come with some frequency, especially in the beginning. Teach yourself better coping skills — and that takes time and lots of patience. But it’s worth it, trust me. And yes, you’re going on blind trust here. But despite my bouts with depression, I remain sober almost two years from the date I quit the lope, and a number of years past that for Vicodin. It’s not all that bad handling things sober, and it’s SO important that you learn that.

      Please set up your lifestyle so that it’s incompatible with using again.

      I know you can do this — you sound SO tough! Stick it out and live the life you’re meant to.

      Please keep in touch and let me know how you’re doing!

      MM

  2. jvadam says:

    Hello MM, this is my first time ever posting anything online. You inspired me to do so. Thank you by the way! Ok, I’m 35 years old and have been all forms of dope for about 4 years now pills,smack etc… I’m done to 6-8 lopes a day and feel like crap most of the time but, I do take 3-4 10 mgs of oxy of Sunday’s (day off) rehab is not not a opinion for due to no health insurance and can’t let my job find out. Oh, and I’ve been on lopes for about 1 year. How should I taper down from here but, I still need a large amount energy for work. PLEASE HELP.

    • madmargaret says:

      Hi — Yes, keep tapering down and be careful with that oxy because (as they say) often one is too many and a thousand is never enough. You need to supplement your body’s deficits with lots of vitamins and minerals (particularly magnesium) so eat right and exercise. Everyone that I’ve talked to who does exercise a lot despite feeling like total shit (official medial term, haha) gets over the withdrawal much MUCH faster. Supplement energy dips with caffeine if you need to. Exercise seems to help tremendously — and anything that can help strengthen your solar plexus will help too. And remember it’s temporary — feeling better will come in time. Honest. Hang in there and keep up the great work! You can do this — I know you can! — MM

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s